Nebraska, 2003

Hail and Damaging Wind in Nebraska, July 4, 2003

July 4, 2003 · NWS LBF · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT FRI JUL 4 2003

...PRECIP CHANCES CONTINUE TO BE THE MAIN FCST CHALLENGE THRU THE
WEEKEND...

AREA RADARS TELLING THE TALES OF NUMEROUS BOUNDARIES ACROSS THE
STATE. NICE FINE LINE SHOWING UP ON KUEX WITH A FRONTAL BORE FEATURE
AND SUBSEQUENT HORIZONTAL ROLLS. FURTHER WEST...KLNX ALSO HAS A
CONVERGENT FEATURE JUST NORTH OF KLBF TO NE OF KBBW ALONG WHICH
SHOWERS AND WEAK TSRA HAVE DEVELOPED. GRAVITY WAVES VISIBLE OUTSIDE
AND ON VIS SAT PICS MAY HAVE LED TO LOCAL ENHANCEMENT NEAR THESE
SHRA/TSRA TO GET THEM TO REDEVLOP OVER TIME...AS KLNX 2.4 DEGREE
8-BIT REF SHOWED A CONSISTENT INTERVAL BETWEEN UPDRAFTS WHICH WOULD
BE EXPECTED NEAR CREST OF WAVES. WATER VAPOR IMAGERY SHOWED NICELY
DEVELOPED UPPER SHORT WAVE TROF MOVING ACROSS ERN MT/NWRN SD WITH
TRAILING SHORT WAVE TROFS FURTHER WEST INTO ID/OR. WITH FRONTAL
FEATURES REMAINING ACROSS THE CWA TSRA CHANCES WILL REMAIN POSSIBLE
INTO THE WEEKEND.

OPERATIONAL ETA HAS BEEN OF LITTLE HELP IN DEVELOPING CONVECTIVE
PRECIP OVER THE LAST COUPLE OF DAYS IN WRN NEB. ALTHOUGH 700 MB
TEMPS HAVE BEEN +15 OR BETTER...SUFFICIENT LOW LEVEL MOISTURE AND
LOCAL CONVERGENCE ALONG BOUNDARIES TO FOCUS VERTICAL MOTIONS HAS
BEEN ENOUGH TO BREAK WHATEVER CAP EXISTS DURING THE LAST 2 DAYS.
THIS EVENING SHOULD BE NO EXCEPTION...HOWEVER THE DEGREE OF HEATING
IS NOT AS STRONG THIS AFTERNOON AND THEREFORE POTENTIAL FOR SVR MAY
BE MINIMIZED. STILL...INSTABILITY IS THERE AS IS DECENT DEEP LAYER
SHEAR SO ORGANIZED CONVECTION WILL LIKELY DEVELOP ALONG ONE OF THE
BOUNDARIES. WILL FOLLOW THE TREND/PLACEMENT OF THE AVN BUT RUC IS
SHOWING SOME PROMISE AS WELL. SCT/CHC POPS WILL BE INCLUDED ALL BUT
FAR NW WHERE INSTABILITY AND BEST LL CONVERGENCE IS FARTHER
REMOVED...SO SLIGHT CHC WILL BE INCLUDED THERE.

MODELS HOLDING FRONTAL POSITION ACROSS THE STATE SAT AND IF
CONVECTION DEVELOPS AS EXPECTED TONIGHT...FURTHER INTENSIFICATION OF
THE BOUNDARY WILL DEVELOP. WILL ONCE AGAIN INCLUDE SHRA/TSRA CHANCES
WHICH BLENDS WELL WITH SURROUNDING WFOS. GIVEN DECENT SUNSHINE AGAIN
TO START THE DAY TEMPS NEAR GUIDANCE LEVELS SEEM APPROPRIATE. SUNDAY
LOOKS INTERESTING AS WELL WITH A GOOD DRYLINE SURGE COMING INTO THE
SANDHILLS. DEPENDING ON WHERE THE BEST DEEP LYR CONVERGENCE
RESIDES...THESE EVENTS HAVE SHOWN SOME POTENTIAL FOR SVR IN THE
PAST.

FURTHER OUT...ZONAL FLOW ALOFT AND LOW LEVEL FRONTAL BOUNDARY MONDAY
INTO TUESDAY SHOULD CONTINUE CHANCES FOR TSRA. GFS ENSEMBLES...AS
WELL AS CANADIAN ENSEMBLES ARE IN GOOD AGREEMENT WITH RIDGE BUILDING
TWD THE END OF THE WEEK WHICH SHOULD INHIBIT TSRA CHANCES AT LEAST
FOR THU/FRI. GFS RUN-RUN CONSISTENCY HAS ALSO GOTTEN A BIT BETTER.

.LBF...NONE.

JWS
Hazardous weather outlook, Jul 4, 2:31 PM CST, 4 hours 14 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
ENTIRE OUTLOOK AREA. A VERY UNSTABLE...WARM AND MOIST ATMOSPHERE
EXISTS OVER NEBRASKA.  A SURFACE BOUNDARY STALLED ALONG THE NEBRASKA
KANSAS BORDER AS WELL AS NUMEROUS BOUNDARIES LEFT OVER FROM
THUNDERSTORMS YESTERDAY WILL PROVIDE THE FOCUS FOR SCATTERED
THUNDERSTORM DEVELOPMENT TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WIND ARE EXPECTED TO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AS THE
FRONT BECOMES STATIONARY IN SOUTHERN NEBRASKA. THE RISK AREA
SATURDAY AGAIN COVERS THE ENTIRE OUTLOOK AREA.

ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH
CENTRAL NEBRASKA. HOLT AND BOYD COUNTIES...IN NORTH CENTRAL
NEBRASKA...WILL BE IN THE RISK AREA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN WESTERN AND NORTH CENTRAL
NEBRASKA TONIGHT AND SATURDAY...AND OVER NORTH CENTRAL NEBRASKA
SUNDAY.

POWER

The radar

The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
July 4, 6:45 PM CST
Where
Cherry County, Kilgore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.933, -100.967

Hail, Cherry

When
July 4, 7:35 PM CST
Where
Cherry County, 24 mi SW of Valentine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.617, -100.883

Hail, Brown

When
July 4, 8:10 PM CST
Where
Brown County, 9 mi NNW of Ainsworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.667, -99.917

Hail, Cherry

When
July 4, 8:15 PM CST
Where
Cherry County, 13 mi NW of Brownlee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.417, -100.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372472, 5372473, 5372474, 5372475.